Montana, 2011

Winter Storm in Montana, November 30, 2011

November 30, 2011 · NWS TFX · 4 events in 4 counties and zones

A late autumn storm brought winter conditions to portions of Southwest and Central Montana. Snow amounts in excess of 6 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A late autumn storm brought winter conditions to portions of Southwest and Central Montana. Snow amounts in excess of 6 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 30, 10:35 AM MST, 55 minutes earlier.

Area forecast discussion, Nov 30, 10:35 AM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 AM MST WED NOV 30 2011

...UPDATE TO AVIATION...

.UPDATE...
A FEW UPDATES TO THE MORNING PACKAGE TODAY. THE COLD FRONT
CONTINUES TO PUSH SOUTHWARD THROUGH THE REGION THIS
MORNING...JUST A BIT SLOWER THEN PREVIOUSLY FORECASTED. THE COLD
FRONT IS THROUGH CUT BANK...AND SHOULD ARRIVE IN THE GREAT FALLS
AREA AROUND 11 AM...IT WILL THEN CONTINUE TO MOVE SOUTHEASTWARD
AND MOVE INTO THE LEWISTOWN AND HELENA AREAS AROUND 3 PM...AND
THEN FINALLY ARRIVE IN THE BOZEMAN AREA EARLY THIS EVENING. WITH
THE FRONT MOVING SOUTHWARD A BIT SLOWER...TEMPERATURES HAVE BEEN
RAISED A BIT FOR MOST AREAS. THE TEMPERATURE FALL BEHIND THE COLD
FRONT WILL GENERALLY AVERAGE BETWEEN 4 AND 8 DEGREES.
ADDITIONALLY...AN AREA OF LOWER ELEVATION RAIN AND MOUNTAIN SNOW
IS AFFECTING THE STANFORD AND LEWISTOWN AREAS NOW. THIS BAND OF
PRECIPITATION WILL CONTINUE TO MOVE TO THE SOUTHEAST AS WELL.

OVERALL...THE BEST ACCUMULATING SNOWFALL WILL OCCUR OVER NORTH
CENTRAL MONTANA THIS AFTERNOON AND EARLY THIS EVENING...WHILE
SOUTHWEST MONTANA SHOULD SEE THE BETTER SNOW ACCUMULATIONS FROM
LATE THIS AFTERNOON THROUGH LATE THIS EVENING. THUS...POPS HAVE
BEEN RAISED A BIT FOR THIS EVENING OVER CENTRAL AND SOUTHWEST
MONTANA. TOTAL SNOW ACCUMULATIONS LOOK TO BE AN INCH OR SO LESS
THEN THE PREVIOUS FORECAST...BUT NOT SIGNIFICANT ENOUGH TO MAKE
ANY CHANGES TO ANY HIGHLIGHTS. BLOWING SNOW WILL ALSO BE A PROBLEM
THIS AFTERNOON...ESPECIALLY OVER NORTH CENTRAL MONTANA.

ADDITIONALLY...WITH THE WARMER TEMPERATURES TODAY...COMBINED WITH
A LATE AFTERNOON SNOWFALL...AND TEMPERATURES FALLING BELOW
FREEZING THIS EVENING...THERE IS A BETTER POTENTIAL FOR UNTREATED
ROADWAYS TO BECOME ICY. BRUSDA

&&

.AVIATION...
UPDATED 1735Z.
COLD FRONT CURRENTLY MOVING SOUTH-SOUTHEAST THROUGH NORTH CENTRAL
MONTANA. CONDITIONS WILL RAPIDLY DETERIORATE BEHIND THE FRONT WITH
SNOW AND BLOWING SNOW BECOMING WIDESPREAD FOR PREVAILING IFR/MVFR
CONDITIONS AND AREAS LIFR IN HEAVIER SNOW BANDS. CONDITIONS WILL
IMPROVE FROM THE NORTH AFTER 00Z WITH SKIES EXPECTED TO BECOME
GENERALLY CLEAR AROUND 12Z. EXCEPTION WILL BE AREAS OF FOG IN
VALLEYS. MPJ

&&

.PREV DISCUSSION...
/ISSUED 509 AM MST WED NOV 30 2011/
TODAY THROUGH FRIDAY EVENING...PACIFIC UPPER LEVEL TROF THAT WILL
BRING RETURN TO WINTER CONDITIONS TODAY CURRENTLY LOCATED ALONG
THE SOUTHERN BC/ALB BORDER...WITH THE ASSOCIATED SURFACE LOW
PRESSURE CENTER NEAR CUT BANK AND COLD FRONT TRAILING ACROSS
WESTERN MT. LATEST FORECAST MODELS MAINTAINING GOOD CONTINUITY AND
AGREEMENT THAT THE UPPER TROF WILL CONTINUE TO DROP SOUTHEAST INTO
THE GREAT BASIN TODAY WHILE THE SURFACE COLD FRONT SWEEPS ACROSS
OUR REGION. LIGHT SNOW IS ALREADY OCCURRING OVER PORTIONS OF THE
ROCKY MTN FRONT AND SNOW WILL BECOME MORE WIDESPREAD FROM NORTH TO
SOUTH AS GOOD SWATH OF MOISTURE WILL ACCOMPANY THE COLD FRONT.
STRONG NORTHERLY/UPSLOPE FLOW BEHIND THE FRONT WILL ENHANCE
SNOWFALL RATES THIS AFTERNOON FROM GREAT FALLS EAST TO LEWISTOWN
WITH PLAINS/FOOTHILL AREAS IN THE VICINITY OF THE
HIGHWOODS...LITTLE BELTS AND BIG SNOWY MTNS LIKELY SEEING 6-10
INCH SNOW AMOUNTS WITH 10-18 INCHES IN THE MTNS. THE ROCKY MTN
FRONT REGION WILL ALSO SEE 6-10 INCH SNOW AMOUNTS ACROSS THE
MOUNTAINS WITH THE REMAINDER OF THE FORECAST AREA SEEING A
WIDESPREAD 2-5 INCHES. THE GUSTY WINDS WILL ALSO CAUSE NUMEROUS
AREAS OF BLOWING AND DRIFTING SNOW INTO THIS EVENING. THUS ALL
WINTER STORM WARNINGS AND ADVISORIES REMAIN IN EFFECT WITH NO
CHANGES AT THIS TIME. MOST LOCATIONS OVER THE HI-LINE AND CENTRAL
MT WILL REACH THEIR HIGH TEMPERATURE FOR THE DAY DURING THE
MORNING HOURS...THEN TEMPS WILL DROP STEADILY AS THE CANADIAN
AIRMASS BEHIND THE FRONT SETTLES ACROSS THE AREA. THE STORM SYSTEM
IS STILL EXPECTED TO EXIT INTO ERN MT LATE TONIGHT WITH TRANSIENT
HIGH PRESSURE RIDGE BRINGING FAIR SKIES AND DRY CONDITIONS FOR
THURS. HIGH TEMPS WILL REMAIN IN THE 20S AND 30S ON THURS AS THE
FRESH SNOW COVER AND NORTHERLY FLOW ALOFT WILL LIMIT WARMING. A
SECOND WEAKER TROF WILL DROP SOUTH FROM ALBERTA INTO MONTANA ON
FRI. EARLIER FORECAST MODEL RUNS INDICATED LITTLE ACTIVITY WITH
THIS SYSTEM...BUT LAST FEW RUNS ARE SHOWING SCATTERED LIGHT SNOW
OR RAIN/SNOW MIX DEVELOPING MAINLY OVER THE HI LINE AND CENTRAL MT
AS THE SYSTEM PUSHES STEADILY INTO ERN MT BY FRI EVE. ONLY LIGHT
SNOW ACCUMULATIONS ARE EXPECTED WITH THIS SYSTEM. WARANAUSKAS

FRIDAY NIGHT THROUGH WEDNESDAY...LONGER RANGE MODELS BEGIN IN GOOD
AGREEMENT FOR THE LONG TERM PERIOD...HOWEVER THE MAJOR MODELS
QUICKLY DIVERGE IN SOLUTIONS BY THE END OF THE WEEKEND AND
CONFIDENCE IN THE EXTENDED FORECAST FOR NEXT WEEK CONTINUES TO DROP
BECAUSE OF THIS. MULTIPLE SHORTWAVES WILL MOVE OVER THE ARE DURING
THE TIME PERIOD. MOST OF THESE SYSTEMS APPEAR DRY  AND THE MAJOR
IMPACTS WILL LIKELY BE BLOWING WINDS AND TEMPERATURES THAT REMAIN
SEASONALLY COOL. HAVE GONE WITH A STRONGER LEAN TOWARDS THE
ECMWF...HOWEVER TO SUPPRESS ERRATIC TEMPERATURE CHANGES BETWEEN MODEL
RUNS THE PREVIOUS FORECAST WAS ALSO SIGNIFICANTLY BLENDED INTO THE
LONG TERM SOLUTION. THE STRONGEST PRECIPITATION POTENTIAL IS
CURRENTLY WITH THE FRIDAY NIGHT AND EARLY SATURDAY STORM...HOWEVER
THIS SYSTEM IS ANOTHER FAST MOVING STORM AND WILL LIKELY BE OUT OF
OUR AREA BY NOON IN THE CURRENT MODEL SOLUTIONS. A SECOND SYSTEM
WILL LIKELY IMPACT THE AREA MONDAY...HOWEVER MOST OF THE
PRECIPITATION WILL BE ALONG THE MONTANA DAKOTA BORDERS SO THE
LARGEST IMPACT TO CENTRAL AND SOUTHWESTERN MONTANA WILL BE THE
POTENTIAL FOR GUSTY WINDS AND COOLER TEMPERATURES ASSOCIATED WITH A
BACK DOOR COLD FRONT. THE FINAL SYSTEM APPEARS TO THE BE THE
STRONGEST OF THE THREE...THE GENERALIZED EXPECTATION FOR A MID WEEK
IMPACT TO THE AREA APPEARS POSSIBLE...ESPECIALLY IN THE
GFS...HOWEVER THIS ALBERTA CLIPPER SYSTEM IS TOO FAR INTO THE FUTURE
TO HAVE ANY DECENT MODEL CONFIDENCE IN TIMING OR IMPACTS. MODEL
SOLUTIONS HAVE DECENT MOISTURE TRANSPORT...STRONG PRESSURE
DIFFERENTIAL AND SIGNIFICANTLY COOLER TEMPERATURES WITH THIS SYSTEM.
BECAUSE OF THE LACK OF CONFIDENCE WITH THIS SYSTEM POPS HAVE BEEN
RAISED ABOVE SEASONAL AVERAGES...AND TEMPERATURES ARE LOWER THAN
SURROUNDING OFFICES. ALL OF THESE  FORECASTS ARE SIGNIFICANTLY DRIER
AND WARMER THAN THE WORSE CASE SCENARIO THOUGH DUE TO THE LOW
CONFIDENCE. WILL UPDATE FORECAST ON THIS STORM AS SUBSEQUENT MODEL
RUNS YIELD MORE INFORMATION. SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  37   9  34  24 / 100  80   0  10
CTB  34   7  37  21 / 100  10   0  10
HLN  41   7  28  15 /  90  70   0   0
BZN  39  -3  28   8 /  80  90   0   0
WEY  30  -9  20  -6 /  80  60   0   0
DLN  35   5  27  11 /  70  70   0   0
HVR  39   7  33  19 / 100  60   0  10
LWT  40   6  30  18 / 100 100   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING BLAINE...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...
FERGUS...HILL...LIBERTY...MEAGHER...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR ELEVATIONS
ABOVE 5000 FEET FOR CENTRAL AND SOUTHERN LEWIS AND CLARK...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING
BEAVERHEAD...GALLATIN...JEFFERSON...MADISON.

WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING BROADWATER...
CASCADE...CHOUTEAU...FERGUS...JUDITH BASIN...MEAGHER.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 30, 4:24 AM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
424 AM MST WED NOV 30 2011

MTZ009-014-048-011130-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
424 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL WEDNESDAY EVENING FOR
ELEVATIONS ABOVE 5000 FEET.

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL WEDNESDAY NIGHT FOR
ELEVATIONS BELOW 5000 FEET.

A STRONG PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF SNOW WITH
ACCUMULATIONS OF 6 TO 12 INCHES IN THE MOUNTAINS AND 3 TO 6 INCHES
AT LOWER ELEVATIONS. GUSTY WINDS WILL ALSO CAUSE BLOWING SNOW
WHICH WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS DUE TO LOWERED
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY. PLEASE SEND REPORTS OF
SNOWFALL TOTALS AND ANY SIGNIFICANT WEATHER IMPACTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ010-011-044>047-049-011130-
EASTERN GLACIER-HILL-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
EASTERN TETON-
424 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL WEDNESDAY NIGHT.

A STRONG PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF SNOW WITH
ACCUMULATIONS OF 3 TO 6 INCHES. GUSTY WINDS WILL ALSO CAUSE
BLOWING SNOW WHICH WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS DUE TO
LOWERED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY. PLEASE SEND REPORTS OF
SNOWFALL TOTALS AND ANY SIGNIFICANT WEATHER IMPACTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ012-013-050-051-053-054-011130-
CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-
424 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL WEDNESDAY NIGHT FOR
ELEVATIONS ABOVE 4000 FEET.

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL WEDNESDAY NIGHT FOR
ELEVATIONS BELOW 4000 FEET.

A STRONG PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF SNOW WITH
ACCUMULATIONS OF 6 TO 12 INCHES IN THE MOUNTAINS AND 3 TO 6 INCHES
AT LOWER ELEVATIONS. GUSTY WINDS WILL ALSO CAUSE BLOWING SNOW
WHICH WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS DUE TO LOWERED
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ON TODAY. PLEASE SEND REPORTS OF
SNOWFALL TOTALS AND ANY SIGNIFICANT WEATHER IMPACTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ008-015-052-055-011130-
BEAVERHEAD-MADISON-JEFFERSON-GALLATIN-
424 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL WEDNESDAY NIGHT.

A STRONG PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF SNOW WITH
ACCUMULATIONS OF 3 TO 6 INCHES. GUSTY WINDS WILL ALSO CAUSE
BLOWING SNOW WHICH WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS DUE
TO LOWERED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ON TODAY. PLEASE SEND REPORTS OF
SNOWFALL TOTALS AND ANY SIGNIFICANT WEATHER IMPACTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

In the hours before

Local storm report, Nov 30, 6:22 AM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
622 AM MST WED NOV 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 AM     SNOW             7 SE ROCKY BOY          48.18N 109.69W
11/30/2011  E1.0 INCH        HILL               MT   TRAINED SPOTTER

            ONE INCH OF WET SNOW OVERNIGHT.

&&

NJL

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Cascade

When
November 30, 11:30 AM MST to 11:00 PM MST
Where
Cascade forecast zone
Reported by
COOP Observer

Eight inches of snow fell at Monarch 5SE.

Winter Storm, Southern Rocky Mountain Front

When
November 30, 11:30 AM MST to 11:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Mesonet

Seven inches of snow fell at Bynum 23W.

Winter Storm, Judith Basin

When
November 30, 11:30 AM MST to 11:00 PM MST
Where
Judith Basin forecast zone
Reported by
COOP Observer

Eight inches of snow fell at Monarch 5SE.

Winter Storm, Meagher

When
November 30, 11:30 AM MST to 11:00 PM MST
Where
Meagher forecast zone
Reported by
COOP Observer

Eight inches of snow fell at Monarch 5SE.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352143, 352144, 352145, 352146.